Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 316, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 2, 2004, 12:29 PM CDT for Karnes County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2004, 12:29 PM CDT (17:29 UTC)
- Expired
- Oct 2, 2004, 2:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Karnes County, TX
The radar
The Austin/San Antonio radar (KEWX), 96 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 5.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3045 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 021734
FFWSAT
TXC255-021930-
/X.NEW.KEWX.FF.W.0017.041002T1729Z-041002T1930Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1229 PM CDT SAT OCT 2 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
KARNES
* UNTIL 230 PM CDT
* AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINS FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.
RADAR ESTIMATES AND PUBLIC RAINFALL REPORTS SUGGEST 2 INCHES OF RAIN
HAS ALREADY FALLEN NEAR KENEDY. STRONG THUNDERSTORMS CONTINUE TO
TRAIN OVER THE SAME AREAS OF KARNES COUNTY. SPOTTY RAINFALL AMOUNTS
OF 3 TO 4 INCHES ARE EXPECTED BY 130 PM...AND THIS WOULD RESULT IN
FLASH FLOODING OF CREEKS AND STREAMS...LOW WATER CROSSINGS AND OTHER
LOW LYING AREAS.
FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.
LAT...LON 2870 9801 2873 9791 2868 9784 2868 9779
2882 9757 2900 9777 2914 9762 2922 9772
2888 9817
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 11:49 AM CDT, 40 minutes earlier.
Area forecast discussion, Oct 2, 11:49 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1145 AM CDT SAT OCT 2 2004 .DISCUSSION... SLOW MOVING COLD FRONT CONTINUES TO DRFIT SOUTHWARD ACROSS SOUTH CENTRAL TEXAS...AS WX SYSTEM ALOFT VCNTY DRT TO SJT MOVES EAST...PROVIDING CONTD LIFT FOR RAIN. ADJUSTED POPS AND HIGH TEMPS THRU THE AFTERNOON...BASED ON OCT 2...12Z INFO... AND SFC MAPS 12Z TO 16Z. && .PREVIOUS DISCUSSION... APPROACHING COLD FRONT CURRENTLY ORIENTED ALONG A LINE FROM DALLAS TO BROWNWOOD TO FORT STOCKTON. CONVECTION BEING FORCED BY THE FRONT AND ALONG OUTFLOW BOUNDARIES AHEAD OF THE FRONT FROM EARLIER THUNDERSTORMS. SOME PULSE-TYPE SEVERE OVERNIGHT IN CENTRAL TX...BUT MAIN THREAT FROM THESE STORMS IS LOCALLY HEAVY RAINFALL. RAIN CHANCES WILL BE HIGHEST THIS MORNING ACROSS THE NE THIRD OF CWA EWX AND WILL SHIFT SOUTH WITH THE FRONT TODAY. TEMPS WILL GENERALLY BE 5 DEGREES BELOW NORMAL BEHIND THE FRONT TONIGHT THROUGH MONDAY. LOW-TO-NO POPS TONIGHT THROUGH MONDAY NIGHT WITH A RIDGE ALOFT AND HIGH PRESSURE AT THE SURFACE. THE UPPER PATTERN IS FORECAST TO UNDERGO CHANGES LATE MONDAY INTO TUESDAY...WITH THE UPPER RIDGE OVER SOUTH TX AND THE GULF BREAKING- DOWN AND AN UPPER TROUGH DEEPENING AND APPROACHING SLOWLY FROM THE WEST. AT THE SAME TIME...A SURGE OF TROPICAL MOISTURE IS EXPECTED TO MOVE NORTH INTO TX. BOTH THE ECMWF AND GFS SOLUTIONS SHOW THIS PATTERN EVOLVING AROUND MID-WEEK AND HAVE SHOWN GOOD RUN-TO-RUN CONSISTENCY. ASSUMING THESE MODELS VERIFY...WE MAY BE HEADED INTO A HEAVY RAIN EVENT MID TO LATE NEXT WEEK. AT THIS TIME...WILL INCREASE POPS TO 30 PERCENT AND MENTION A CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY. CURRENT THINKING IS THAT POPS FOR MID TO LATE NEXT WEEK WILL SLOWLY TREND UP WITH EACH MODEL CYCLE AS CONFIDENCE INCREASES FROM MORE MODEL RUN CONSISTENCY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 74 62 81 64 / 60 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 74 59 82 59 / 60 0 0 0 DEL RIO INTL AIRPORT 76 65 81 67 / 40 20 10 10 SAN ANTONIO INTL AIRPORT 76 64 80 65 / 50 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/18/11/03
Hazardous weather outlook, Oct 2, 5:49 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 549 AM CDT SAT OCT 2 2004 TXZ171>173-183>194-202>209-217>225-228-031100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 549 AM CDT SAT OCT 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK COLD FRONT ARE EXPECTED ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS MORNING...TAPERING OFF IN THE NORTH THIS AFTERNOON. RAINFALL RATES OF GENERALLY OF THREE QUARTERS TO 2 INCHES PER HOUR MAY PRODUCE SOME LOCAL FLASH FLOODING. HOWEVER...FLOODING WILL BE TOO SPOTTY TO WARRANT A FLASH FLOOD WATCH. SOME OF THE THUNDERSTORMS WILL GENERATE HIGH RATES OF LIGHTNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Oct 2, 7:35 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
735 AM CDT SAT OCT 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0731 AM FLASH FLOOD NEW BRAUNFELS 29.70N 98.12W
10/02/2004 COMAL TX LAW ENFORCEMENT
WATER OVER ROADS...FM 2673...FM 3009 AT HWY 46...I-35 S
NEAR HWY 46...HWY 46 NEAR MITCHELL RD.
&&
CALocal storm report, Oct 2, 7:51 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 AM CDT SAT OCT 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0731 AM FLASH FLOOD GIDDINGS 30.18N 96.93W
10/02/2004 LEE TX LAW ENFORCEMENT
WATER OVER FM 141.
&&
CALocal storm report, Oct 2, 8:02 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 AM CDT SAT OCT 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0759 AM FLASH FLOOD AUSTIN 30.31N 97.75W
10/02/2004 TRAVIS TX BROADCAST MEDIA
EAST LANE OF I-35 EAST FRONTAGE RD AT THE 2900 BLK UNDER
WATER.
&&
CALocal storm report, Oct 2, 8:04 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 AM CDT SAT OCT 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0531 AM FLASH FLOOD AUSTIN 30.31N 97.75W
10/02/2004 TRAVIS TX BROADCAST MEDIA
EAST LANE OF I-35 EAST FRONTAGE RD AT THE 2900 BLK UNDER
WATER.
0731 AM FLASH FLOOD NEW BRAUNFELS 29.70N 98.12W
10/02/2004 COMAL TX LAW ENFORCEMENT
WATER OVER ROADS...FM 2673...FM 3009 AT HWY 46...I-35 S
NEAR HWY 46...HWY 46 NEAR MITCHELL RD.
0731 AM FLASH FLOOD GIDDINGS 30.18N 96.93W
10/02/2004 LEE TX LAW ENFORCEMENT
WATER OVER FM 141.
&&
CAThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 8:47 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 58 min |
| Oct 2, 12:40 AM CDT | Severe Thunderstorm Warning | EWX | Williamson | 65 min |
| Oct 2, 4:27 AM CDT | Flash Flood Warning | EWX | Hays, Travis | 3 hr |
| Oct 2, 6:09 AM CDT | Flash Flood Warning | EWX | Comal | 3 hr |
| Oct 2, 7:21 AM CDT | Flash Flood Warning | EWX | Lee | 3 hr |
| Oct 2, 8:20 AM CDT | Flash Flood Warning | EWX | Bexar, Guadalupe | 3 hr |
| Oct 2, 8:28 AM CDT | Flash Flood Warning | EWX | DeWitt, Fayette, Gonzales, Lavaca, Wilson | 3 hr |
| Oct 2, 8:37 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Oct 2, 8:51 AM CDT | Flash Flood Warning | EWX | Medina | 3 hr |
| Oct 2, 9:04 AM CDT | Flash Flood Warning | EWX | Comal | 116 min |
| Oct 2, 9:14 AM CDT | Flash Flood Warning | EWX | Blanco | 3 hr |
| Oct 2, 9:26 AM CDT | Flash Flood Warning | EWX | Hays | 3 hr |
| Oct 2, 9:38 AM CDT | Flash Flood Warning | EWX | Atascosa, Karnes | 3 hr |
| Oct 2, 10:00 AM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, Lee | 3 hr |
| Oct 2, 10:06 AM CDT | Flash Flood Warning | EWX | Travis | 3 hr |
| Oct 2, 10:24 AM CDT | Severe Thunderstorm Warning | EWX | Blanco | 51 min |
| Oct 2, 10:51 AM CDT | Flash Flood Warning | EWX | Bexar, Comal, Guadalupe | 3 hr |
| Oct 2, 11:23 AM CDT | Flash Flood Warning | EWX | DeWitt, Fayette, Gonzales, Lavaca, Wilson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.